Connecticut, 2020Flood in Connecticut, December 25, 2020
December 25, 2020 · NWS OKX · 1 event in 1 county or zone
A strong area of low pressure impacted the region Christmas Eve into Christmas Day. Moderate to heavy rain developed out ahead of the approaching cold front in an anomalously moist environment, leading to river flooding along the Yantic River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure impacted the region Christmas Eve into Christmas Day. Moderate to heavy rain developed out ahead of the approaching cold front in an anomalously moist environment, leading to river flooding along the Yantic River. Precipitable water values on the 12Z 12/25 sounding from Upton, NY were around 1.5 inches, a record for the date based on the Storm Prediction Center's sounding climatology. This resulted in widespread rainfall totals of 1.5-2 inches across southeastern Connecticut.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Dec 25, 10:48 AM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Dec 25, 10:48 AM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service New York NY
1048 AM EST Fri Dec 25 2020
.SYNOPSIS...
A strong frontal system will pass over the area today. High
pressure builds in for the upcoming weekend. A cold front
approaches on Monday and passes through Monday night, followed
by high pressure through midweek.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast update: Flood Watch has been cancelled though lingering
showers remain though the afternoon.
River Flood Warnings have been issued for the Yantic River in CT
and the Ramapo River in NJ near Mahwah through this evening. Be
mindful of flooded roads if driving today.
Otherwise, a strong storm system continues to move across the
region today.
A strong low-level jet has shifted east of NYC and will continue
to shift eastward through the morning and into the early
afternoon out ahead of an approaching cold front. The strong
winds aloft have mixed down to the surface, with many locations
observing wind gusts in the 50-60 mph range. These gusts are now
confined to the eastern half of the CWA where the high wind
warnings remain.
Moderate to locally heavy rainfall will also continue, with the
heaviest rainfall expected to fall across Long Island and
southern CT this morning. A nose of PW values of 1.5 inches,
which per SPC climatology would be a record for the date (Dec.
25), has moved over the far eastern portion of Long Island.
Rainfall across the region will average close to 2 inches with
locally higher amounts possible. The rainfall, combined with a
melting snowpack will produce some flooding across the region.
A flood watch remains up for all but Long Island through Friday
morning.
The deep-layered southerly flow will also result in anomalously
warm temperatures today with highs in the upper 50s to near 60.
Max temperatures will occur early this morning, then fall
through the afternoon into the upper 30s and 40s. Record highs
may come close in a few spots.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Main upper level trough axis moves across the region Friday night.
Will continue to carry low chance POPs for the first half of the
night for scattered rain and snow showers. Drier weather is expected
mainly after midnight as surface high pressure starts to build into
the region.
The trough axis shifts through the region on Saturday, but with
limited moisture. Outside of perhaps some flurries well north
and west of the city, it's probably a dry day with temperatures
below normal.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
High pressure builds in from the southwest Saturday night and
Sunday and will be centered offshore to our south by Sunday
night. Dry through the period with a continuation of below
normal temperatures.
Another upper trough and associated surface low then shift from the
Great Lakes on Monday into SE Canada Tuesday. This could drag a warm
front into part of the forecast area by late in the day Monday, but
in any case, a cold front likely passes through during Monday night.
Chc PoPs during Monday afternoon and night. PCPN type most likely
rain.
High pressure then builds in from the Great Lakes on Tuesday with
it's axis near the forecast area by late on Wednesday. This will
bring us dry weather with high temperatures slightly below normal
both days.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
A strong cold front will move across this morning and will move
farther east of the region this afternoon into tonight. A trough
moves in tonight. High pressure begins to build in for the start
of the weekend.
The main low level jet providing very high LLWS has shifted well
east of the NYC terminals and will be moving east of KGON by
around 14Z this morning. Gusts are much lower for most terminals
except for KGON, ranging mainly from 20-30 kt. Expecting this to
become mostly a 20-25 kt range late this morning through the
remainder of the TAF period. Meanwhile, KGON still will have
some 30 to 45 kt gusts before dropping to a 20-30 kt range by
late this morning.
Regarding category forecast, still some MVFR and IFR conditions
remain with lingering rainfall. This will be the main issue
today with a slow improvement forecast. VFR is not forecast to
return until tonight and even that could have some further
delay as there is a slight chance of rain and snow showers. VFR
expected late in the TAF period late tonight into early
Saturday.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments likely to adjust timing of category changes and with
rainfall today.
The afternoon KJFK haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.
The afternoon KLGA haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.
The afternoon KEWR haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.
.OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
.Saturday...VFR. W winds 10-15 kt gusts near 20 kt.
.Sunday... VFR.
.Monday...Chance of showers with MVFR possible, mainly in the
afternoon.
.Tuesday...VFR. NW winds 15-20 kt with gusts up to 25kt.
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
&&
.MARINE...
Winds are beginning to diminish this morning, with a Gale
Warning now in effect for NY Harbor, the western ocean and the
western Long Island Sound. The rest of the waters, a storm
warnings remain in effect. Winds will continue to diminish
through the morning. Expect short period gale gusts from late
morning into start of the afternoon, By mid to late afternoon,
SCA level wind gusts are expected for all waters which will
linger into tonight.
SCA conditions then continue through Saturday night on the
ocean as seas slowly subside through the period. Relatively
tranquil conditions follow for Sunday with a ridge of high
pressure shifting across the eastern seaboard. Winds then
increase on Monday ahead of a cold front that is expected to
pass through the waters during Monday night. SCA conds are
likely at least on the ocean waters Monday afternoon and night.
&&
.HYDROLOGY...
A flood watch remains in effect for all of the region but
Nassau and Suffolk Counties on Long Island. Total rainfall
of 2 to 3 inches is forecast across the region with the
highest amounts across the higher elevations of interior NE NJ,
the Lower Hudson Valley, and interior CT due to a SE flow and
orographic lift.
Small streams and rivers are likely to approach bankfull if not
exceed flood stage. A few main stem rivers may approach
bankfull and also could exceed flood stage if higher amounts of
rainfall occur.
&&
.TIDES/COASTAL FLOODING...
Tide levels peaking across lower NY/NJ harbor and south shore
bays of LI early this morning with strong S-SE flow ahead of a
potent cold front. Still water levels will approach minor flood
levels (1 to 1 1/2 ft AGL) in NY/NJ harbor, but combined with
rain and wave action, at least localized minor coastal
flood/shoreline impacts are likely.
Localized moderate inundation (around 2 ft AGL) possible in
Nassau this morning due to stillwater in solid minor and wave
action.
Coastal SE CT and south facing portions of the twin forks
likely to see minor flood/shoreline impacts due to water levels
approaching and/or touching minor flood levels and wave action.
3 to 5 ft surf quite likely along SE CT shoreline during time
of high tide.
Water levels may fall short of minor and with diminishing wave
action during time of high tide along W LI Sound,
coastal/shoreline impacts may be minimal and localized there.
North facing locations across LI are not expected to see much in
the way of impacts with strong offshore flow.
Scattered dune erosion and localized overwash likely with this
morning high tide due to the very strong S-SE flow and breakers
of 10-15 ft.
Water levels should be much lower with tonight's high tide as
strong W-SW flow develops behind the frontal passage.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 7 AM EST Saturday for ANZ330-335-
338-340-345-350-353-355.
&&
SYNOPSIS...BC/DW
NEAR TERM...DJ
SHORT TERM...BC
LONG TERM...JC/DW
AVIATION...JM
MARINE...BC/DW
HYDROLOGY...BC
TIDES/COASTAL FLOODING...Hazardous weather outlook, Dec 25, 10:39 AM EST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1039 AM EST Fri Dec 25 2020
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-261545-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
1039 AM EST Fri Dec 25 2020
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-261545-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1039 AM EST Fri Dec 25 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Local storm report, Dec 25, 11:03 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1103 AM EST FRI DEC 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM HIGH SUST WINDS ROBBINS REEF 40.66N 74.07W
12/25/2020 M54 MPH ANZ338 NY MESONET
&&Local storm report, Dec 25, 11:04 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1104 AM EST FRI DEC 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 AM HIGH SUST WINDS 1 SSW OSSINING 41.14N 73.88W
12/25/2020 M48 MPH WESTCHESTER NY MESONET
&&Local storm report, Dec 25, 11:07 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1107 AM EST FRI DEC 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM NON-TSTM WND DMG GLEN ROCK 40.96N 74.13W
12/25/2020 BERGEN NJ BROADCAST MEDIA
TREE FELL ONTO A HOUSE AND 2 CARS.
&&Local storm report, Dec 25, 11:09 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1109 AM EST FRI DEC 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM NON-TSTM WND DMG RIVER VALE 41.00N 74.01W
12/25/2020 BERGEN NJ TRAINED SPOTTER
PICTURES OF A LARGE TREE SNAPPED. TIME
ESTIMATED.
&&Local storm report, Dec 25, 11:15 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1115 AM EST FRI DEC 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM NON-TSTM WND DMG NEW ROCHELLE 40.92N 73.79W
12/25/2020 WESTCHESTER NY PUBLIC
LARGE TREE SNAPPED AND FELL ON TO A HOUSE.
&&Local storm report, Dec 25, 11:21 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
1121 AM EST FRI DEC 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM HIGH SUST WINDS ROBBINS REEF 40.66N 74.07W
12/25/2020 M54 MPH ANZ338 NY MESONET
0330 AM NON-TSTM WND GST 4 WSW GILGO STATE PARK 40.61N 73.42W
12/25/2020 M58 MPH SUFFOLK NY PUBLIC
0330 AM HIGH SUST WINDS 4 WSW GILGO STATE PARK 40.61N 73.42W
12/25/2020 M49 MPH SUFFOLK NY MESONET
0325 AM HIGH SUST WINDS 1 S CAPTREE STATE PARK 40.62N 73.26W
12/25/2020 M47 MPH SUFFOLK NY MESONET
0314 AM NON-TSTM WND GST 4 WNW VAILS GATE 41.48N 74.12W
12/25/2020 M62 MPH ORANGE NY PUBLIC
REPORTED ON A HOME WEATHER STATION.
0314 AM NON-TSTM WND GST 4 WNW VAILS GATE 41.48N 74.12W
12/25/2020 M62 MPH ORANGE NY PUBLIC
REPORTED ON A HOME WEATHER STATION.
0200 AM HIGH SUST WINDS 1 SSE HARRISON 40.74N 74.15W
12/25/2020 M40 MPH HUDSON NJ MESONET
MESONET STATION RDBLL HARRISON.
0200 AM HIGH SUST WINDS 1 SSE HARRISON 40.74N 74.15W
12/25/2020 M40 MPH HUDSON NJ MESONET
MESONET STATION RDBLL HARRISON.
0138 AM HIGH SUST WINDS 1 SSW OSSINING 41.14N 73.88W
12/25/2020 M48 MPH WESTCHESTER NY MESONET
0138 AM HIGH SUST WINDS 1 SSW OSSINING 41.14N 73.88W
12/25/2020 M48 MPH WESTCHESTER NY MESONET
.
0131 AM NON-TSTM WND GST 3 SE CONEY ISLAND 40.55N 73.93W
12/25/2020 M58 MPH QUEENS NY MESONET
0131 AM HIGH SUST WINDS 3 SE CONEY ISLAND 40.55N 73.93W
12/25/2020 M40 MPH QUEENS NY MESONET
0131 AM NON-TSTM WND GST 3 SE CONEY ISLAND 40.55N 73.93W
12/25/2020 M58 MPH QUEENS NY MESONET
.
0131 AM HIGH SUST WINDS 3 SE CONEY ISLAND 40.55N 73.93W
12/25/2020 M40 MPH QUEENS NY MESONET
.
1259 AM HIGH SUST WINDS WEEHAWKEN 40.77N 74.02W
12/25/2020 M42 MPH HUDSON NJ MESONET
MESONET STATION WHWKN WEEHAWKEN.
1259 AM HIGH SUST WINDS WEEHAWKEN 40.77N 74.02W
12/25/2020 M42 MPH HUDSON NJ MESONET
MESONET STATION WHWKN WEEHAWKEN.
1231 AM NON-TSTM WND GST PARK RIDGE 41.04N 74.04W
12/25/2020 E50 MPH BERGEN NJ TRAINED SPOTTER
WIND GUST LOCATION AT SPRING VALLEY AND
GRAND AVE.
1231 AM NON-TSTM WND GST PARK RIDGE 41.04N 74.04W
12/25/2020 E50 MPH BERGEN NJ TRAINED SPOTTER
WIND GUST LOCATION AT SPRING VALLEY AND
GRAND AVE.
1210 AM NON-TSTM WND GST ELIZABETH 40.67N 74.19W
12/25/2020 M60 MPH UNION NJ TRAINED SPOTTER
.
1210 AM NON-TSTM WND GST ELIZABETH 40.67N 74.19W
12/25/2020 M60 MPH UNION NJ TRAINED SPOTTER
&&Flood, New London
- When
- December 25, 12:00 PM EST to 11:30 PM EST
- Where
- New London County, 0.88 mi SSE of Gibbs to 0.89 mi SSE of Gibbs
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.559, -72.122
The Yantic River at Yantic, CT rose above its minor flood stage of 9.0 feet at 12:00pm EST. The river then continued to rise, reaching moderate flood stage (9.5 feet) at 6:45pm EST before cresting at 9.58 feet at 7:45pm EST. The river fell back below moderate flood stage at 8:15pm EST and below minor flood stage at 11:30pm EST.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and High Wind in Massachusetts, December 25, 2020$22,000 · 59 kt wind · 20 events
- Flood in New York, December 25, 2020$50,000 · 1 event
- Strong Wind in Vermont, December 25, 2020$45,000 · 3 events
- Cold in North Carolina, December 25 to 26, 202016 events
- High Wind in New York, December 25, 202066 kt wind · 12 events
- Flooding in Maine, December 25 to 27, 202010 events
- Heavy Snow in Idaho, December 25 to 26, 20209 events
- High Wind and Winter Weather in California, December 25 to 26, 202071 kt wind · 7 events
- Heavy Snow and Freezing Fog in Washington, December 25 to 26, 20207 events
- High Wind in New Jersey, December 25, 202058 kt wind · 6 events
- Flooding and High Wind in Rhode Island, December 25, 2020$3,000 · 56 kt wind · 6 events
- High Wind and Winter Weather in California, December 25 to 26, 202080 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931300.